Advances in Computational Mathematics

, Volume 34, Issue 2, pp 219–252 | Cite as

Construction of optimally conditioned cubic spline wavelets on the interval

  • Dana ČernáEmail author
  • Václav Finěk


The paper is concerned with a construction of new spline-wavelet bases on the interval. The resulting bases generate multiresolution analyses on the unit interval with the desired number of vanishing wavelet moments for primal and dual wavelets. Both primal and dual wavelets have compact support. Inner wavelets are translated and dilated versions of well-known wavelets designed by Cohen, Daubechies, and Feauveau. Our objective is to construct interval spline-wavelet bases with the condition number which is close to the condition number of the spline wavelet bases on the real line, especially in the case of the cubic spline wavelets. We show that the constructed set of functions is indeed a Riesz basis for the space L 2 ([0, 1]) and for the Sobolev space H s ([0, 1]) for a certain range of s. Then we adapt the primal bases to the homogeneous Dirichlet boundary conditions of the first order and the dual bases to the complementary boundary conditions. Quantitative properties of the constructed bases are presented. Finally, we compare the efficiency of an adaptive wavelet scheme for several spline-wavelet bases and we show a superiority of our construction. Numerical examples are presented for the one-dimensional and two-dimensional Poisson equations where the solution has steep gradients.


Biorthogonal wavelets Interval Spline Condition number 

Mathematics Subject Classifications (2010)

65T60 65N99 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Andersson, L., Hall, N., Jawerth, B., Peters, G.: Wavelets on the closed subsets of the real line. In: Schumaker, L.L., Webb, G. (eds.) Topics in the Theory and Applications of Wavelets, pp. 1–64. Academic, Boston (1994)Google Scholar
  2. 2.
    Barsch, T.: Adaptive Multiskalenverfahren für Elliptische Partielle Differentialgleichungen—Realisierung, Umsetzung und Numerische Ergebnisse. Ph.D. thesis, RWTH Aachen (2001)Google Scholar
  3. 3.
    Bittner, K.: A New View on Biorthogonal Spline Wavelets. Universität Ulm, Ulm (2005)Google Scholar
  4. 4.
    Bittner, K.: Biorthogonal spline wavelets on the interval. In: Wavelets and Splines, Athens, (2005) Mod. Methods Math., pp. 93–104. Nashboro, Brentwood (2006)Google Scholar
  5. 5.
    Burstedde, C.: Fast optimized wavelet methods for control problems constrained by elliptic PDEs. Ph.D. thesis, Universität, Bonn (2005)Google Scholar
  6. 6.
    Carnicer, J.M., Dahmen, W., Peňa, J.M.: Local decomposition of refinable spaces. Appl. Comput. Harmon. Anal. 6, 1–52 (1999)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Canuto, C., Tabacco, A., Urban, K.: The wavelet element method, part I: construction and analysis. Appl. Comput. Harmon. Anal. 6, 1–52 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Chui, C.K., Quak, E.: Wavelets on a bounded interval. In: Braess, D., Schumaker, L.L. (eds.) Numerical Methods of Approximation Theory, pp. 53–75. Birkhäuser, Basel (1992)Google Scholar
  9. 9.
    Cohen, A., Daubechies, I., Feauveau, J.-C.: Biorthogonal bases of compactly supported wavelets. Commun. Pure Appl. Math. 45, 485–560 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Cohen, A., Daubechies, I., Vial, P.: Wavelets on the interval and fast wavelet transforms. Appl. Comput. Harmon. Anal. 1, 54–81 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Černá, D.: Biorthogonal wavelets. Ph.D. thesis, Charles University, Prague (2008)Google Scholar
  12. 12.
    Dahlke, S., Fornasier, M., Primbs, M., Raasch, T., Werner, M.: Nonlinear and Adaptive Frame Approximation Schemes for Elliptic PDEs: Theory and Numerical Experiments. Philipps-Universität Marburg, Marburg (2007)Google Scholar
  13. 13.
    Dahmen, W.: Stability of multiscale transformations. J. Fourier Anal. Appl. 4, 341–362 (1996)MathSciNetGoogle Scholar
  14. 14.
    Dahmen, W.: Multiscale analysis, approximation, and interpolation spaces. In: Chui, C.K., Schumaker, L.L (eds.) Approximation Theory VIII, pp. 47–88. World Scientific, Singapore (1995)Google Scholar
  15. 15.
    Dahmen, W., Han, B., Jia R.Q., Kunoth A.: Biorthogonal multiwavelets on the interval: cubic hermite splines. Constr. Approx. 16(2), 221–259 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Dahmen, W., Kunoth, A., Urban, K.: Biorthogonal spline wavelets on the interval—stability and moment conditions. Appl. Comput. Harmon. Anal. 6, 132–196 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Dahmen, W., Kunoth, A., Urban, K.: Wavelets in numerical analysis and their quantitative properties. In: Le Méhauté, A., Rabut, C., Schumaker, L. (eds.) Surface Fitting and Multiresolution Methods, vol. 2, pp. 93–130. Vanderbilt University Press, Nashville (1997)Google Scholar
  18. 18.
    Dahmen, W., Miccheli, C.A.: Banded matrices with banded inverses, II: locally finite decomposition of spline spaces. Constr. Approx. 9, 263–281 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Jia, R.Q.: Stable bases of spline wavelets on the interval. In: Wavelets and Splines, Athens 2005, Mod. Methods Math., pp. 120–135. Nashboro, Brentwood (2006)Google Scholar
  20. 20.
    Jia, R.Q.: Spline wavelets on the interval with homogeneous boundary conditions. Adv. Comput. Math. 30(2), 177–200 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Jia, R.Q., Jiang, Q.T.: Spectral analysis of the transition operator and its applications to smoothness analysis of wavelets. SIAM J. Matrix Anal. Appl. 24(4), 1071–1109 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Jia, R.Q., Liu, S.T.: Wavelet bases of hermite cubic splines on the interval. Adv. Comput. Math. 25(1–3), 23–39 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Primbs, M.: Stabile biorthogonale Spline-Waveletbasen auf dem Intervall. Dissertation, Universität Duisburg-Essen (2006)Google Scholar
  24. 24.
    Primbs, M.: New Stable Biorthogonal Spline Wavelets on the Interval. Universität Duisburg-Essen, Essen (2007)Google Scholar
  25. 25.
    Primbs, M.: Technical Report for the Paper: ’New Stable Biorthogonal Spline Wavelets on the Interval’. Universität Duisburg-Essen, Duisburg (2007)Google Scholar
  26. 26.
    Schneider, A.: Biorthogonal Cubic Hermite Spline Multiwavelets on the Interval with Complementary Boundary Conditions. Philipps-Universität Marburg, Marburg (2007)Google Scholar
  27. 27.
    Schumaker, L.L.: Spline Functions: Basic Theory. Wiley-Interscience, New York (1981)zbMATHGoogle Scholar
  28. 28.
    Stevenson, R.: Adaptive solution of operator equations using wavelet frames. SIAM J. Numer. Anal. 41, 1074–1100 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Grivet Talocia, S., Tabacco, A.: Wavelets on the interval with optimal localization. Math. Models Methods Appl. Sci. 10, 441–462 (2000)zbMATHMathSciNetGoogle Scholar
  30. 30.
    Urban, K.: Wavelet Methods for Elliptic Partial Differential Equations. Oxford University Press, Oxford (2009)zbMATHGoogle Scholar
  31. 31.
    Weyrich, N.: Spline wavelets on an interval. In: Jain, P. K. et al. (eds.) Wavelets and Allied Topics, pp. 117–189. New Narosa, Delhi (2001)Google Scholar

Copyright information

© Springer Science+Business Media, LLC. 2010

Authors and Affiliations

  1. 1.Department of Mathematics and Didactics of MathematicsTechnical University of LiberecLiberecCzech Republic

Personalised recommendations